MAUDE Adverse Event Report: BAUSCH + LOMB STELLARIS ULTRASOUND HANDPIECE; UNIT PHACOEMULSIFICATION

BAUSCH + LOMB STELLARIS ULTRASOUND HANDPIECE; UNIT PHACOEMULSIFICATION
Model Number BL3170
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Insufficient Information (4580)
Date of Event 12/04/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product has not been returned.The serial number was not provided, therefore a device history record review cannot be performed.The investigation is ongoing.Report 2 of 3, see related medwatch report numbers: 0001920664-2024-00166, 0001920664-2024-00168.
 
Event or Problem Description
The user facility in france reported that three handpieces were used in a cataract surgery that resulted in residues of 5 metal fragments in the patient's eye.The patient was prescribed prophylactic antibiotic.The incision was not enlarged.There was no immediate complications to the patient.This report is for the second handpiece.
 
Additional Manufacturer Narrative
Additional information: b5 device evaluation: one bl3170 handpiece, serial number (b)(6) was returned in an unknown sterilization pouch.Visual inspection of the handpiece found that the nose and transducer horn were damaged as they were dented and marred and had material missing.The cable was deformed at both the handpiece and the lemo connector strain reliefs.The lemo connector casing was bent and did not spring back when released.Therefore, the locking mechanism was not functioning properly.The lemo connector was difficult to insert and remove from the mating connector on the front of the stellaris system.A filter test was performed by running water through the irrigation tube out onto a 0.45-micron filter.The water was then vacuumed off through the filter in an attempt to trap any possible particles.Microscopic examination of the filter found one, small, metallic-like particle that was approximately 40 microns long by 15 microns wide.A functional test was performed using a stellaris system.The handpiece data displayed tune count 257, on-time 6720018 and average power 0.The handpiece tuned, primed, and displayed good ultrasound function.However, the handpiece did not pass visual inspection due to the damaged nose and cable.The cause of the damage cannot be determined.The device history was reviewed and found to meet manufacturing specification.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.Report 2 of 3, see related medwatch report numbers: 0001920664-2024-00166, 0001920664-2024-00168.
 
Event or Problem Description
Additional information received, to the customers knowledge the particles have not been removed from the patients eye.
 
Additional Manufacturer Narrative
Correction: d4 udi number.
 
Additional Manufacturer Narrative
The sample was analyzed using an energy-dispersive spectrometer (eds) equipped scanning electron microscope (sem).Eds analysis indicated that the sample consists primarily of copper and zinc.Lesser concentrations of carbon, lead, nickel, oxygen, chromium, iron, and titanium were also detected.This composition is similar to that of brass.The handpiece's materials do not contain brass.Therefore, it is highly unlikely that the particulates came from the handpiece.Other potential root causes (i.E., maintenance, handling).The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.Report 2 of 3, see related medwatch report numbers: 0001920664-2024-00166, 0001920664-2024-00168.
 
Additional Manufacturer Narrative
B5 additional information: patient outcome information.Report 2 of 3, see related medwatch report numbers: 0001920664-2024-00166, 0001920664-2024-00168.
 
Event or Problem Description
The male patient born in 1953, saw the surgeon for a consultation on (b)(6) 2025.The patient still has metal microparticles on the iris without any inflammatory reaction.No inflammatory reaction has been observed in the vitreous body either.No further information provided.
 
Additional Manufacturer Narrative
Correction: h6 health effect clinical code 1.

Brand Name
STELLARIS ULTRASOUND HANDPIECE
Common Device Name
UNIT PHACOEMULSIFICATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
Manufacturer (Section G)
BAUSCH + LOMB
3365 tree court industrial blv
st. louis MO 63122
Manufacturer Contact
juli moore
6362263220
MDR Report Key20989968
Report Number0001920664-2024-00167
Device Sequence Number8454211
Product Code HQC
UDI-Device Identifier00757770480852
UDI-Public(01)00757770480852(11)221028
Combination Product (Y/N)N
PMA/510(K) Number
K063331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBL3170
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2024
Supplement Date Received by Manufacturer01/21/2025
02/17/2025
04/09/2025
05/27/2025
06/26/2025
Initial Report FDA Received Date12/20/2024
Supplement Report FDA Received Date02/12/2025
02/18/2025
04/21/2025
05/30/2025
06/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown